Alert archive / Montana / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Great Falls, MT

September 19, 20098 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 19, 2009, 2:24 PM MDT for 8 counties in Montana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2009, 2:24 PM MDT (20:24 UTC)
Expired
Sep 19, 2009, 10:23 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 192024
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT SAT SEP 19 2009

MTZ118-192130-
/O.CAN.KTFX.FW.A.0002.000000T0000Z-090920T0600Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
224 PM MDT SAT SEP 19 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
FIRE WEATHER WATCH. 

THE FIRE WEATHER WATCH HAS BEEN REPLACED BY A RED FLAG WARNING FOR
FIRE WEATHER ZONES 113 AND 115 AND 117. FOR FIRE WEATHER ZONE 118
MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO STAY GENERALLY ABOVE
20 PERCENT. HOWEVER THERE WILL BE LOCAL GUSTY WINDS OF 10 TO 20 MPH.

$$

MTZ113-115-117-200430-
/O.UPG.KTFX.FW.A.0002.000000T0000Z-090920T0600Z/
/O.NEW.KTFX.FW.W.0003.090919T2024Z-090920T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
224 PM MDT SAT SEP 19 2009

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITIES AND THE PASSAGE OF A COLD FRONT
ACCOMPANIED BY ISOLATED DRY THUNDERSTORMS...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...113...115...117.

GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITIES OF
10 TO 20 PERCENT HAVE DEVELOPED IN ADVANCE OF A COLD FRONT. THESE
GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE THROUGH THE
REST OF THIS AFTERNOON. A COLD FRONT WILL SWEEP THROUGH THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING WITH WINDS SHIFTING TO
THE NORTHWEST AT 10 TO 20 MPH BEHIND THE FRONT. SCATTERED SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AND A FEW OF THE
THUNDERSTORMS WILL CONTAIN GUSTY WINDS TO 40 MPH AND VERY LITTLE
IF ANY RAINFALL. RELATIVE HUMIDITIES WILL RECOVER TO ABOVE 20
PERCENT AFTER DARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
000 
WWUS85 KTFX 200423
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 PM MDT SAT SEP 19 2009

...RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITIES...AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 113...115...117 IS CANCELLED.


MTZ113-115-117-200530-
/O.CAN.KTFX.FW.W.0003.000000T0000Z-090920T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
1023 PM MDT SAT SEP 19 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

CURRENT WIND AND HUMIDITY OBSERVATIONS NO LONGER MEET RED FLAG CRITERIA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 19, 11:50 AM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 19, 11:50 AM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 AM MDT SAT SEP 19 2009

UPDATED AVIATION SECTION
UPDATED FIRE WEATHER SECTION

.UPDATE...
FORECAST FOR TODAY LOOKS PRETTY GOOD RIGHT NOW. ONLY CHANGES WERE
COSMETIC IN NATURE. ADJUSTED CURRENT SKY AND POP GRIDS DOWN TO
ACCOUNT FOR THE ALMOST ZERO CLOUDS ACROSS THE WHOLE CWA. NEAR
RECORD HIGHS TODAY ACROSS MUCH OF THE REGION ARE POSSIBLE ONE
AGAIN. FIRE WEATHER REMAINS A CONCERN BUT WITH FACTORS AT A
MARGINAL LEVEL A CLOSER LOOK TODAY WILL ALLOW FOR BETTER
ASSESSMENT FOR THE DAY SHIFT PACKAGE ISSUED LATER THIS AFTERNOON.

&&

.AVIATION...
UPDATED 1745Z.
EXPECT VFR CONDITIONS THROUGH AT LEAST 12Z. STILL EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT TO
DEVELOP OVER SOUTHWEST MONTANA AFTER 3 PM THIS AFTERNOON THEN SPREAD
NORTHEAST INTO CENTRAL MONTANA THIS EVENING. STILL EXPECT SHOWERS
AND THUNDERSTORMS TO AFFECT THE AREA NEAR AND EAST OF A
KHLN-KGTF-KHVR LINE. A WEATHER DISTURBANCE IS EXPECTED TO MOVE INTO
SOUTHWEST MONTANA LATER TONIGHT AND IS EXPECTED TO PRODUCE SCATTERED
SHOWERS WITH CONDITIONS CONTINUING VFR. ANOTHER AREA OF MOISTURE
WILL SRPEAD TO KCTB SUNDAY MORNING AND COULD REACH KHVR BY 18Z. WITH
THIS AREA OF MOISTURE THERE WILL BE THE POSSIBILITY OF MVFR CEILINGS
BUT FELT THE THREAT WAS SO LOW THAT DID NOT INCLUDE IN THE TAFS. DO
NOT HAVE A GREAT DEAL OF CONFIDENCE IN THE WINDS FOR TONIGHT. SOME
GUIDANCE SUGGESTS WINDS WILL BE NORTHWEST BEHIND THE COLD FRONT
WHILE OTHER GUIDANCE SUGGESTS WINDS WILL BE MORE SOUTHWEST OR WEST.
BLANK

&&

.FIRE WEATHER...
UPDATED 1750Z.
HAVE DECIDED TO RIDE WITH THE FIRE WEATHER WATCH EVEN THOUGH THE
WATCH WILL START UP AT NOON. KLWT ABOUT THE ONLY LOCATION REPORTING
A RELATIVE HUMIDITY BELOW 20 PERCENT AND A WIND GREATER THAN 15 MPH
AS OF 11 AM. EXPECT THE AREA WITH RELATIVE HUMIDITIES BELOW 20
PERCENT TO BECOME FAIRLY WIDESPREAD THIS AFTERNOON BUT NOT SURE HOW
WIDESPREAD GUSTY WINDS WILL BE IN THE WATCH AREA. EXPECT THE COLD
FRONT TO MOVE INTO FAR WESTERN SECTIONS OF THE WATCH AREA LATE THIS
AFTERNOON AND SHOULD SEE AT LEAST ISOLATED SHOWERS/THUNDERSTORMS
DEVELOP. DUE TO THE UNCERTAINTY ABOUT THE COVERAGE OF THUNDERSTORMS
AND IN PARTICULAR DRY THUNDERSTORMS AND ALSO THE UNCERTAINTY ABOUT
WINDS WILL CONTINUE WITH THE WATCH BUT WILL MAKE A DECISION BY THE
TIME OF THE AFTERNOON FIRE WEATHER PACKAGE. BLANK

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT SAT SEP 19 2009/
SATURDAY THROUGH MONDAY...A LOW PRESSURE SYSTEM WILL QUICKLY MOVE
ACROSS THE AREA THIS AFTERNOON AND EVENING CAUSING GUSTY
WINDS...A MIXTURE OF WET AND DRY THUNDERSTORMS...AND A STRONG
WIND SHIFT WITH FRONTAL PASSAGE. HAVE DECIDED TO REMOVE THE
FIRE WEATHER ZONES ALONG THE ROCKY MOUNTAIN FRONT FROM THE FIRE
WEATHER WATCH. THIS IS BECAUSE THE GUSTS ARE GOING TO BE STRONGEST
AFTER THE FRONTAL PASSAGE...WHEN HUMIDITIES ARE STARTING TO
RECOVER...AND THUNDERSTORM ACTIVITY IN THAT AREA IS EXPECTED TO BE
ISOLATED AT BEST. HAVE CONTINUED THE FIRE WEATHER WATCH FOR ZONES
113...114...117...AND 118. THIS IS BECAUSE THUNDERSTORMS ARE
EXPECTED TO BE A MIXTURE OF WET AND DRY...WITH LIGHTNING STRIKES
POSSIBLY STARTING SOME FIRES IN THE FINER FUELS...BEFORE THE
STRONGEST WINDS OCCUR AFTER THE FRONTAL PASSAGE. THESE WINDS COULD
CAUSE ANY FIRE TO RUN IN FINE FUELS WITH THE HEAD OF ANY FIRE
SHIFTING WITH THE FRONTAL PASSAGE. HAVE DECIDED TO KEEP THE WATCH
TITLE FOR NOW DUE TO THE FACT THAT THE CRITICAL FIRE WEATHER
CONDITIONS IS DEPENDENT ON MULTIPLE FACTORS COMING INTO
ALIGNMENT OVER A RELATIVELY SMALL TIME FRAME. SUNDAY SHOULD SEE A
SIGNIFICANT DROP IN TEMPERATURES WITH SOME AREAS FALLING BELOW
FREEZING SUNDAY NIGHT. TEMPERATURES WILL REBOUND INTO THE
SEVENTIES ON MONDAY AND SHOULD CONTINUE TO WARM.

MONDAY NIGHT THROUGH SATURDAY NIGHT...MEDIUM RANGE MODELS SEEM TO
AGREE WELL UNTIL LATE THIS WEEK. A POSITIVELY TILTED UPPER LEVEL
HIGH PRESSURE RIDGE WILL KEEP THE TFX CWA DRY THROUGH MOST OF THE
PERIOD...AS TEMPERATURES REMAIN AROUND 5 TO 15 DEGREES ABOVE NORMAL.
BOTH THE GFS AND ECMWF MODELS CONTINUE TO INDICATE THAT A CUT OFF
LOW WILL LINGER OVER THE SOUTHWEST AND SOUTH CENTRAL
CONUS...RESPECTIVELY...DURING THIS PERIOD...WHICH SHOULD NOT
ADVERSELY AFFECT THE WEATHER ACROSS THE AREA. THE ECMWF BRINGS A
SHORTWAVE TROUGH THROUGH SOUTHWEST CANADA ON THURSDAY...WHILE THE
GFS BRINGS ONE THROUGH THE SAME AREA ON FRIDAY. AGAIN...THIS
DISTURBANCE SHOULD ONLY AFFECT THE MOUNTAINS OF WESTERN MONTANA...IF
ANYWHERE. HOWEVER...A WEAK ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...LOWERING HIGHS A FEW DEGREES THAT DAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  51  61  38 /  20  30  20  20
CTB  87  47  60  35 /  20  20  30  10
HLN  90  53  63  39 /  20  30  20  20
BZN  92  51  67  35 /  20  40  30  20
WEY  77  40  61  23 /  20  30  40  20
DLN  84  47  62  32 /  20  30  30  10
HVR  95  52  64  37 /  10  30  40  10
LWT  90  51  60  36 /   0  40  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THROUGH THIS EVENING FOR MTZ113-115-117-118.

&&

SHORT TERM...GUSTAFSON
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 19, 4:02 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 AM MDT SAT SEP 19 2009

MTZ011>013-045-047-050-051-053>055-201015-
HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-GALLATIN-
402 AM MDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR A PORTION OF NORTH
CENTRAL AND SOUTHWEST MONTANA FOR SATURDAY AFTERNOON AND EVENING.
LOW HUMIDITIES AND A FRONTAL PASSAGE COULD POSSIBLY CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044-046-048-049-052-201015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-
402 AM MDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.